Amiodarone induced Polyneuropathy

Posted by sciscented @sciscented, Jul 31, 2021

I saw the neurologist this week where he performed an EMG test.
Turns out I’m suffering fro neuropathy. When he looked at my medication he determined that my situation was caused by Amiodarone which I’ve been using for three years following an AFib situation. He informed my cardiologist about this which he in turn changed the medication to TRIZIAC immediately.
Does anyone out there had this situation?

Interested in more discussions like this? Go to the Neuropathy group.

Hi Jazzman @sciscented, You will noticed we changed the title of your discussion to let members know the name of the medication and hopefully bring more members with similar experiences into the discussion. While we wait for other members to share their experience, here is an article I found on the topic.

Frequency, Characteristics, and Risk Factors for Amiodarone Neurotoxicity: https://jamanetwork.com/journals/jamaneurology/fullarticle/797599

You might also be interested in the following discussion:
— Has anyone stopped amiodarone and replaced it with a different drug?: https://connect.mayoclinic.org/discussion/has-anyone-stopped-amiodarone-and-replaced-it-with-a-different-drug/

Did your neurologist think the symptoms could be reversible?

REPLY
@johnbishop

Hi Jazzman @sciscented, You will noticed we changed the title of your discussion to let members know the name of the medication and hopefully bring more members with similar experiences into the discussion. While we wait for other members to share their experience, here is an article I found on the topic.

Frequency, Characteristics, and Risk Factors for Amiodarone Neurotoxicity: https://jamanetwork.com/journals/jamaneurology/fullarticle/797599

You might also be interested in the following discussion:
— Has anyone stopped amiodarone and replaced it with a different drug?: https://connect.mayoclinic.org/discussion/has-anyone-stopped-amiodarone-and-replaced-it-with-a-different-drug/

Did your neurologist think the symptoms could be reversible?

Jump to this post

Thank you for reaching out. I agree about the title, it’s more explicit..
I asked if it could be reversible and he said that I might be. I guess time will tell. He also prescribed Multi Complex B vitamins and wants to see a blood test.

REPLY
@sciscented

Thank you for reaching out. I agree about the title, it’s more explicit..
I asked if it could be reversible and he said that I might be. I guess time will tell. He also prescribed Multi Complex B vitamins and wants to see a blood test.

Jump to this post

Hi Jazzman, Do you mind sharing what your symptoms for the Polyneuropathy are? Hopefully the multi-complex B vitamins will provide some relief.

REPLY

I would first want to make a correction of the medication replacing AMIODARONE. It’s replaced by TYAZAC XC 120mg.
About the AMIODARONE symptoms, weak legs, had to spend many hours a day laying down as I was so tired. Couldn’t walk without a walker. I was very wobbly. Had reflux but always hungry. I’m not sure if this is relevant.
I feel completely useless physically. I have a feeling my thyroid took a hit as it already did when I started AMIODARONE. I’m taking blood tests Monday morning and we’ll see what we’ll find.

REPLY

My late husband was prescribed AMIODARONE after a cardiac ablation. He got a terrible rash from it. We looked over the side effects and were very distressed to see the implications of using that medication on the liver and kidneys as he only had one kidney. I know it is very standard to have AMIODARONE prescribed for afib but one size does not fit all. I am glad your neurology made the possible connection and you get some relief.

REPLY

Thank you for your comments. I’m sorry to hear your husband passed.
I fully agree with you that the one size does not fit all.

REPLY

I was reviewing Jim's journal from after his final ablation and being diagnosed amiodarone. I read this morning how much he complained about the terrible peripheral neuropathy when he was on the medication. We had to argue with the doctor's staff about discontinuing it. They finally agreed that with the neuropathy and rash, the amio was contraindicated without question. It seems you have to stand up for yourself just shy of being confrontational.

REPLY
@tarmansbks

I was reviewing Jim's journal from after his final ablation and being diagnosed amiodarone. I read this morning how much he complained about the terrible peripheral neuropathy when he was on the medication. We had to argue with the doctor's staff about discontinuing it. They finally agreed that with the neuropathy and rash, the amio was contraindicated without question. It seems you have to stand up for yourself just shy of being confrontational.

Jump to this post

@tarmansbks – I think you hit the nail on the head so to speak. It is really important to be your own advocate when it comes to your health. I've also found when you have a health issue and an upcoming appointment with your doctor, it is helpful to plan your conversion and go to your appointment prepared bringing along your companion if needed. Here's a website with some tips and cards you can print out that you might find helpful.

PatientRevolution.Org – Tools for the Visit: https://patientrevolution.org/visit-tools

REPLY

AMIODARONE is brutal. I don’t know if it’s useful for some health conditions. I’m my case it did more harm than good.

REPLY
@johnbishop

@tarmansbks – I think you hit the nail on the head so to speak. It is really important to be your own advocate when it comes to your health. I've also found when you have a health issue and an upcoming appointment with your doctor, it is helpful to plan your conversion and go to your appointment prepared bringing along your companion if needed. Here's a website with some tips and cards you can print out that you might find helpful.

PatientRevolution.Org – Tools for the Visit: https://patientrevolution.org/visit-tools

Jump to this post

When Jim was undergoing cancer treatment, I learned the patient needs all the support he/she needs both physically, emotionally, and as an advocate with the medical teams because at that point the patient's ears are turned to "mute" as far as hearing and remembering important information. I learned the line was fine between advocating and being combative. Being ready with questions prevents that "deer in the headlights" reaction when faced with news either bad or good. I was fortunate to be able to see the results of Jim's tests on the medical center's portal so we could be prepared in advance. Had we not known the pre-visit tests were going to be so terrible on one of his last oncology visits, we would have been gobsmacked and struck dumb. Instead we were emotionally prepared as well as we could be under the circumstances and ready to ask questions instead of falling to pieces. Would recommend if anyone has a portal to see medical visit reports or results that they be read in advance or directly after an appointment.

REPLY
Please sign in or register to post a reply.
  Request Appointment